Find more content written by: 
  • Volume 61 , Number 4
  • Page: 628
CORRESPONDENCE

Isoniazid and hepatotoxicity

P. R. N. Verduin






This department is for the publication of informal communications that are of interest because they are informative and stimulating, and for the discussion of controversial matters. The mandate of this JOURNAL is to disseminate information relating to leprosy in particular and also other mycobacterial diseases. Dissident comment or interpretation on published research is of course valid, but personality attacks on individuals would seem unnecessary. Political comments, valid or not, also are unwelcome. They might result in interference with the distribution of the JOURNAL and thus interfere with its prime purpose.

To the Editor:

The Isoprodian Study Group describes (1) a multicenter study on the potential liver toxicity of isoniazid (INH) in addition to daily dapsone and prothionamide plus monthly rifampin (RMP) among selected multibacillary patients. The conclusion of the study is that the frequency of the side effects during 24 weeks of treatment was not related to INH administration. For this selected group of people this conclusion is justified.

In leprosy control field programs where Isoprodian is in use, however, many of the criteria here utilized for exclusion cannot be applied or are unreliable. History-taking and urine and sputum examination usually can be done, but few programs will have all facilities and sufficient manpower and resources to screen routinely patients for HBsAg, (early) pregnancy, elevated liver functions, organic or psychiatric disease, known allergic or toxic reactions' against Isoprodian or RMP. Even testing for macroscopic hematuria is, in practice, hardly done. How relevant then is this study for leprosy control programs?

Casually mentioned is that 10% of the patients had liver toxicity leading to stopping of treatment, although a stringent selection of patients had taken place (pp. 536-537). Is 10% an acceptable figure?

In this respect it would be very interesting and perhaps important to know how many patients were excluded from the study out of the total number of patients detected during the study period, since among them were presumably quite a number of high-risk patients.

Under routine field conditions the very young and very old, pregnant women, and especially alcoholics and not-jaundiced hepatitis patients cannot be left out. They might have changed the picture considerably. Their inclusion undoubtedly would have increased the proportion of patients with liver toxicity (far?) above the 10% now found. One may even speculate about the additive toxic effect of INH among these patients too.

Is Isoprodian under field conditions really as safe as the World Health Organization advocated MDT regimen?

 

- P. R. N. Verduin, M.D., M.P.H.

Health Care and Disease Control
Royal Tropical Institute
135 Wibautstraat
1097 DN Amsterdam
The Netherlands

 

REFERENCES

1. ISOPRODIAN STUDY GROUP. Does isoniazid increase the hepatotoxicity of the combination prothionamide-dapsone? Int. J. Lepr. 60(1992)536-541.

2019 © International Journal of Leprosy and other Mycobacterial Diseases all right reaserved GN1